Tornadoes · United States · Mississippi · 2023
EF0 tornado, Gunn to Pineville, Mississippi, June 18, 2023
From Gunn to Pineville, this EF0 tornado ran 0.5 miles across Smith County on June 18, 2023, touching down at 10:23 PM CDT and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 18, 2023
- Touchdown
- 10:23 PM CDT (03:23 UTC)
- Lifted
- 10:24 PM CDT (03:24 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Smith County
- Touchdown point
- 32.084, -89.610
- Lift-off point
- 32.088, -89.603
- Record number
- 2306182123-01
The damage survey
41 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper-level shortwave trough moving east through the Central Plains initiated a few clusters of thunderstorms that spread into Mississippi during the morning of June 18th. With an unstable air mass and strong jet stream over the region, these storms became severe and produced hail and damaging wind through the morning. An additional round of severe storms developed during the evening of the 18th and into the morning of the 19th. This even resulted in a rare June tornado outbreak. The previous record for number of June tornadoes in the state of Mississippi was 7 in 1974. A total of 15 tornadoes occurred across the state from June 18-19, 2023 - making this event a record in its own right. The tornado which occurred near Louin, MS was the first F3 or EF-3 rated tornado in the state since 1957.
An EF-0 tornado touched down along National Forest Road 521-A where it damaged several trees as it moved north into the woods. It quickly dissipated before meeting the loop of the road to the north. Estimated maximum wind speeds were 80 mph.
An EF-0 tornado touched down along MS Highway 18 just west of Raleigh and dissipated at Highway 35 a few miles north of Raleigh. It broke tree limbs and blew down a couple of trees along its path. Estimated maximum wind speeds were 80 mph.
An EF-1 tornado touched down along Smith County Road 501-2 and dissipated just after it crossed Smith County Road 529. The most intense damage was along MS Highway 501 where numerous trees were damaged and some minor damage occurred to a couple of homes. Multiple power lines were also blown down. Maximum estimated winds were 105 mph.
A second EF-1 developed a few minutes after the previous tornado in this area. This one touched down along MS Highway 501 where a few tree limbs were blown down. It intensified and damaged more trees as it crossed Sang Bender Road and Smith County Road 529 and turned northward. The tornado dissipated at Smith County Road 504. Estimated maximum wind speeds were 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Jun 18, 9:44 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 18, 9:44 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
944 PM CDT Sun Jun 18 2023
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 932 PM CDT Sun Jun 18 2023
After the morning convection scoured out the airmass, afternoon
heating resulted in a rapid recovery and local radars were lit up
at mid evening with storms over our east and northeast Mississippi
zones. Much of this activity was producing severe weather with
wind and tornadoes being the main threat although hail and locally
heavy rain was also occuring with the strongest storms. This
activity was moving to the east and additional development is
expected during the next several hours. Some area rivers are in
flood from the rainfall over the last several days and in addition
to the severe weather threat, flash flooding will also be possible
over east Mississippi the next several hours. The chance for rain
has been adjusted based on radar trends and temperature curves
were adjusted based on rain cooled areas. /22/
&&
.DISCUSSION...
Issued at 356 PM CDT Sun Jun 18 2023
Overview...
Severe storms will continue today and tonight as a short wave is
fueling an MCS and pushing southeastward into a very unstable
environment. 5800 j/kg of CAPE have been observed along with very
steep midlevel lapse rates around 8 c/km. Unseasonably strong deep
layer shear is helping to maintain these storms and and stagnant
pattern is fueling multiple rounds over several days. This is likely
to continue into tonight until Monday as an upper low traverses
across Tennessee and Alabama. This should turn flow northerly
across the area and advect drier air and should bring reprieve
from this current unsettled pattern for much of the area, but it
should be noted that climatology suggests it may be difficult to
maintain a drier airmass. As the upper low influences our area,
the stalled frontal boundary that has been in the vicinity of the
I-20 corridor should push south and west. Given available moisture
and instability, storms are still possible Monday along this
boundary in far southwest Mississippi and eastern Louisiana.
Throughout the week, temperatures and dewpoints should be
relatively lower providing some relief for much of the area.
Today and tonight...
Severe storms from this morning have cleared the area and skies are
clearing from west to east. Mid to upper 70s dewpoints are being
observed in southern Louisiana and this plume of moisture is
being advected into our area as evidenced by satellite imagery and
observations across the southeast. This should set up a nice
recovery of airmass ahead of a deepening low pressure system. As
of 1:40 PM, surface pressure measured was 1010mb and is falling
quickly, with modeled pressure falls to be as much as 6 mb in 6
hours. Many CAMs are in agreement with an intense QLCS that pushes
through later this evening and into tonight. Favorable convective
parameters (3500+ j/kg CAPE, vertical totals 31, midlevel lapse
rates 8 c/km) will be supportive of damaging wind gusts and large
hail once again. However, unlike previous events, southeasterlies
are being observed across the area as a boundary pushes northward
from southern Louisiana, which could increase tornado potential
with favorable low level shear. HRRR depicts 200-300 m^2/s^2 0-1
km SRH and WSW oriented shear vectors. CU fields are observed
along the boundary and mesoanalysis shows 5000-7000 j/kg of SBCAPE
across southern Louisiana, which will be supportive of rapid
upscale growth. /SAS/
Monday through next weekend...
Looking ahead to tomorrow, a residual boundary from tonight's
convection will serve as the main focus for a corridor of yet
another round of storms, with damaging wind gusts and large hail the
primary threats given 3500+ j/kg of CAPE and vertical totals 28-31.
There is however notably weaker shear as the pattern begins to wind
down and this may preclude extreme intensity, however strong to
severe storms are still probable along this boundary. Thankfully the
focus will be south and west of most of our area, however eastern
Louisiana and extreme southwest Mississippi may be impacted.
As mentioned previously, the pattern should wind down this week,
replaced by a rex block pattern that should relieve us from most
activity in the midst of an upper low advecting drier air on the
backside. Climatology dictates however that maintaining a drier
airmass will be difficult and rain and storms are still possible
daily, therefore have maintained pops. Despite daily pops, the
upcoming week should feature more seasonable norms. /SAS/
&&
.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Sun Jun 18 2023
Local radars showed TSRA developing over the western and cntrl MS.
This activity will spread east northeast across the area affecting
most TAF sites this evening. Away from TSRA activity, VFR
conditions wl continue. After 06Z as the TSRA activity diminishes,
MVFR cigs are expected to develop and continue through 16Z before
improving to VFR by 18Z. The coverage of aftn and evng TSRA Monday
wl be across the se half of hour CWA. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 91 70 90 / 60 30 20 40
Meridian 70 90 68 91 / 70 40 20 40
Vicksburg 72 91 72 89 / 60 10 20 30
Hattiesburg 75 93 72 91 / 40 70 30 60
Natchez 73 94 73 90 / 50 20 30 50
Greenville 70 90 70 90 / 60 0 10 10
Greenwood 71 90 70 90 / 70 0 10 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 AM CDT Monday for MSZ026>033-036>039-042>046-
048>052-054>058-062>066-072>074.
LA...None.
AR...None.
&&
SAS20/22Hazardous weather outlook, Jun 18, 5:33 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 533 PM CDT Sun Jun 18 2023 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034-035-040-041-047- 192245- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Washington-Humphreys- Issaquena-Sharkey-Warren- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ026>033-036>039-042>046-048>052-192245- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba- Kemper-Hinds-Rankin-Scott-Newton-Lauderdale- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight FLOODING THREAT...Elevated TIMING...Tonight Tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ023-025-MSZ053-192245- Franklin LA-Tensas-Claiborne- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight DANGEROUS HEAT THREAT...Limited TIMING...Monday Tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday, caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/5.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms capable od damaging wind gusts and hail up o the size of quarters are possible again over portions of the outlook area Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Tuesday through Tuesday night. MSZ059-061-192245- Jefferson-Franklin MS- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mainly Tonight FLOODING THREAT...Limited TIMING...Tonight DANGEROUS HEAT THREAT...Limited TIMING...Monday Mainly tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday, caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/5.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms capable od damaging wind gusts and hail up o the size of quarters are possible again over portions of the outlook area Monday and Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. LAZ024-026-MSZ060-192245- Catahoula-Concordia-Adams- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mainly Tonight FLOODING THREAT...Limited TIMING...Tonight DANGEROUS HEAT THREAT...Elevated TIMING...Monday Mainly tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday, dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/5.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms capable od damaging wind gusts and hail up o the size of quarters are possible again over portions of the outlook area Monday and Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. MSZ054-055-062>066-072>074-192245- Copiah-Simpson-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mainly Tonight FLOODING THREAT...Elevated TIMING...Tonight DANGEROUS HEAT THREAT...Limited TIMING...Monday Mainly tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday, caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/5.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms capable od damaging wind gusts and hail up to the size of quarters are possible again over portions of the outlook area Monday and Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. MSZ056>058-192245- Smith-Jasper-Clarke- 533 PM CDT Sun Jun 18 2023 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mainly Tonight FLOODING THREAT...Elevated TIMING...Tonight Mainly tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to tennis ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms capable od damaging wind gusts and hail up o the size of quarters are possible again over portions of the outlook area Monday and Tuesday afternoon and evening. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat with maximum heat index values of 106 to 110 degrees is expected over southwest portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) Dangerous heat with maximum heat index values near 105 degrees is possible for portions of the outlook area again Monday. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. 0 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jun 18, 5:13 PM CDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
513 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Tstm Wnd Dmg 3 E Glade 31.66N 89.06W
06/18/2023 Jones MS Public
Report of lots of trees downed on lower
Myrick rd.
&&
KPLocal storm report, Jun 18, 6:05 PM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
605 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Tstm Wnd Dmg 4 SE Cloverdale 31.46N 91.38W
06/17/2023 Adams MS Public
A couple trees down between Sibley and
Natchez.
&&
CELocal storm report, Jun 18, 7:45 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
745 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM Hail Crystal Springs 31.99N 90.36W
06/18/2023 E2.50 inch Copiah MS Public
Social media report of tennis ball sized
hail.
&&
KPLocal storm report, Jun 18, 9:49 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
949 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Tornado 2 SE Cross Roads 32.23N 89.75W
06/18/2023 Rankin MS Trained Spotter
Report of a tornado on the ground just south
of Pelahatchie.
&&
KPLocal storm report, Jun 18, 10:13 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1013 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg 1 W Bellefontaine 33.65N 89.32W
06/18/2023 Webster MS Emergency Mngr
Trees downed along Mississippi Highway 404.
&&
MELocal storm report, Jun 18, 10:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1021 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail Puckett 32.08N 89.78W
06/18/2023 E0.88 inch Rankin MS Law Enforcement
Nickel size hail in Puckett.
&&
METhe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
3.4 hours before the tornado, 52 km from the path. June 19, 2023.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 4406 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 9.4
- Supercell composite
- 42.8
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Jackson/Thompson (JAN), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 42 km away, was scanning. The volume nearest the touchdown began at 03:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of June 18, 2023
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 18 | 1:09 AM CDT | EF1 | Mayes, OK | 4.1 | 300 | |||
| June 18 | 1:12 AM CDT | EF2 | Logan, AR | 5.4 | 700 | |||
| June 18 | 2:12 AM CDT | EF0 | Perry, AR | 0.2 | 60 | |||
| June 18 | 11:10 AM EDT | EF0 | Lee, FL | 0.0 | 10 | $5,000 | ||
| June 18 | 10:54 AM CDT | EF1 | Clarke, MS | 2.0 | 250 | $75,000 | ||
| June 18 | 1:30 PM PDT | EF0 | Linn, OR | 0.3 | 150 | |||
| June 18 | 4:57 PM CDT | EF1 | Randolph, AR | 5.0 | 300 | |||
| June 18 | 7:38 PM CDT | EF0 | Madison, MS | 1.6 | 250 | $15,000 | ||
| June 18 | 7:57 PM CDT | EF1 | Madison, MS | 1.4 | 300 | $500,000 | ||
| June 18 | 8:04 PM CDT | EF1 | Scott, MS | 6.5 | 350 | $10,000 | ||
| June 18 | 8:15 PM CDT | EF2 | Union, AR | 10.3 | 1,320 | $2.0 million | ||
| June 18 | 8:29 PM CDT | EF1 | Rankin, MS | 2.0 | 300 | $25,000 | ||
| June 18 | 8:58 PM CDT | EF0 | Rankin, MS | 1.0 | 50 | $1,000 | ||
| June 18 | 9:05 PM CDT | EF2 | Rankin, MS | 6.1 | 400 | $200,000 | ||
| June 18 | 9:21 PM CDT | EF0 | Rankin, MS | 0.9 | 100 | $2,000 | ||
| June 18 | 9:25 PM CDT | EF1 | Rankin, MS | 5.5 | 450 | $15,000 | ||
| June 18 | 10:27 PM CDT | EF0 | Smith, MS | 2.6 | 100 | $5,000 | ||
| June 18 | 10:52 PM CDT | EF1 | Smith, MS | 2.5 | 400 | $75,000 | ||
| June 18 | 10:59 PM CDT | EF1 | Smith, MS | 4.5 | 800 | $25,000 | ||
| June 18 | 11:29 PM CDT | EF3 | Jasper, MS | 6.5 | 1,350 | 1 | 25 | $5.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.